| Article Access Statistics|
| Viewed||3174 |
| Printed||107 |
| Emailed||1 |
| PDF Downloaded||19 |
| Comments ||[Add] |
Click on image for details.
|Year : 2011 | Volume
| Issue : 1 | Page : 53-55
Incidental detection of upper extremity deep venous thrombosis on a Technetium-99m pertechnetate thyroid scan
F Sen1, U Ogur1, AT Akpinar1, S Orcan2
1 Department of Nuclear Medicine, Faculty of Medicine, Uludag University, Bursa, Turkey
2 Department of Radiology, Faculty of Medicine, Uludag University, Bursa, Turkey
|Date of Web Publication||31-Jan-2011|
Department of Nuclear Medicine, Faculty of Medicine, Uludag University, Bursa
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sen F, Ogur U, Akpinar A T, Orcan S. Incidental detection of upper extremity deep venous thrombosis on a Technetium-99m pertechnetate thyroid scan. J Postgrad Med 2011;57:53-5
|How to cite this URL:|
Sen F, Ogur U, Akpinar A T, Orcan S. Incidental detection of upper extremity deep venous thrombosis on a Technetium-99m pertechnetate thyroid scan. J Postgrad Med [serial online] 2011 [cited 2021 Mar 1];57:53-5. Available from: https://www.jpgmonline.com/text.asp?2011/57/1/53/74293
Upper extremity deep venous thrombosis (UEDVT) is a rare clinical entity which makes up approximately 4% of all episodes of deep venous thrombosis.  Possible risk factors include trauma, vena cava superior syndrome, and hypercoagulable states such as pregnancy, oral contraceptive use, and cancer.  In patients with malignancy, the incidence of UEDVT has risen with the use of central venous catheters (CVC) inserted for chemotherapy or parenteral nutrition,  which led to somewhat increased risk of pulmonary embolism (PE).  We here report a cancer patient with hyperthyroidism in which catheter-related UEDVT is incidentally detected on thyroid scintigraphy (TS).
A 53 year-old woman was hospitalized with the diagnosis of gastric cancer. On physical examination, there were some palpated nodules on the left side of her neck. Ultrasonography (US) detected multiple thyroid nodules and she was found to have an elevated T3 value with suppressed TSH. TS was performed for differential diagnosis of hyperthyroidism after injection of 100 MBq of Tc-99m pertechnetate via left antecubital line. On TS, there was a large left-sided hyperfunctioning nodule suppressing the uptake of the rest of the gland. A separate area of linear Tc-99m pertechnetate uptake was unexpectedly detected on left subclavian region [Figure 1]. The injection area was checked under gamma camera for the possibility of extravasation, and neither extravascular activity nor local stasis was detected. On detailed patient history, the patient was found to have a carrier of CVC for total parenteral nutrition. She was completely asymptomatic, and there were no signs of catheter-related thrombosis. This extrathyroidal Tc-99m pertechnetate uptake corresponding to a vascular trajectory suggested the existence of UEDVT, and a Doppler US was performed. A hyperechoic chronic thrombus was observed lying between left subclavian and axillary veins intraluminally [Figure 2]. Because she was at substantial risk of fatal PE, CVC was removed and treatment with anticoagulants initiated. There was no clinical and US evidence in terms of post-thrombotic complications in follow-up of the patient after initiation of conventional anticoagulation therapy and catheter removal. Repeat TS performed 3 days after catheter removal confirmed the disappearance of the previous linear uptake area [Figure 3].
|Figure 1: The extrathyroidal uptake of Tc-99m pertechnetate corresponding to a vascular trajectory in axillary region|
Click here to view
|Figure 2: A hyperechoic chronic thrombus lying between left subclavian and axillary veins intraluminally on Doppler US|
Click here to view
|Figure 3: No uptake was seen in the previous extrathyroidal uptake area 3 days after the catheter was removed on repeat scan|
Click here to view
On a thyroid scan, it is not exceptional to see extrathyroidal activity caused by the physiological concentration and excretion of Tc-99m pertechnetate. Many other rare and uncommon reasons were reported previously.  To the authors' knowledge, this is the first case where UEDVT was detected as the pathological cause of extrathyroidal uptake of Tc-99m pertechnetate on thyroid scan.
The pathogenesis of thrombosis related to CVC is considered multifactorial.  As an intravascular foreign body, CVC may cause endothelial damage, predisposing to thrombosis.  Besides, as in our case, the hypercoagulable state of malignancy might also contribute to this mechanism.
In an experimental in vitro study, the mechanisms of trapping of some radiopharmaceuticals in thrombi were investigated. Among them, Tc-99m pertechnetate was found to have mechanical and nonspecific clot trapping as well as transport and retention inside the red blood cells,  which may explain the clot uptake of Tc-99m pertechnetate in our case.
The presented case raised a suspicion for vascular abnormality outside the thyroid region with its uptake pattern as a hot-clot line which was correlated with the diagnosis of UEDVT on Doppler US, thereafter. UEDVT should be taken into consideration when such a linear extrathyroidal uptake pattern corresponding to a vascular trajectory was detected on scintigraphic imaging with Tc-99m pertechnetate, especially in patients with cancer and CVC.
| :: References|| |
|1.||Blom JW, Doggen CJ, Osanto S, Rosendaal FR. Old and new risk factors for upper extremity deep venous thrombosis. J Thromb Haemost 2005;3:2471-8. |
|2.||Joffe H, Goldhaber S. Upper-extremity deep vein thrombosis. Circulation 2002;106:1874-80. |
|3.||Datz FL. Gamuts in Nuclear Medicine. 3rd ed. St. Louis, Missouri: Mosby; 1995. |
|4.||Grove J, Pevec W. Venous thrombosis related to peripherally inserted venous catheters. J Vasc Interv Radiol 2000;11:837-40. |
|5.||Zanglis A, Andreopoulos D, Baziotis N. Trapping of technetium-99m albumin macroaggregate and other four radiopharmaceuticals by blood clots in vitro. Hell J Nucl Med 2007;10:24-5. |
[Figure 1], [Figure 2], [Figure 3]